Tornadoes · United States · Florida · 2006
F0 tornado, South Bay, Florida, June 20, 2006
This F0 tornado ran 0.2 miles across Palm Beach County on June 20, 2006, touching down at 2:28 PM EDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 20, 2006
- Touchdown
- 2:28 PM EDT (18:28 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Palm Beach County
- Touchdown point
- 26.630, -80.720
- Lift-off point
- 26.630, -80.720
- Record number
- 650
What the Weather Service recorded
Tornado spotted by law enforcement in a field near the 800 block of U.S. Highway 27 near South Bay. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:30 UTC | 19:15 UTC | Tornado Warning | MFL |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 15:53 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the tornado touched down at Jun 20, 1:46 PM EDT, 42 minutes earlier.
Area forecast discussion, Jun 20, 1:46 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 146 PM EDT TUE JUN 20 2006 .DISCUSSION...HIGH PRESSURE RIDGE TAKING UP RESIDENCE NEAR 31N THROUGH THE FCST PERIOD. A WEAK INVERTED TROUGH OR TROPICAL WAVE WILL MOVE WEST INTO SOUTH FLORIDA FROM THE BAHAMAS WEDNESDAY NIGHT THROUGH THURSDAY AND ANOTHER STRONGER ONE THROUGH THE CWA ON SUNDAY. CONVECTION WILL BE ENHANCED (NUMEROUS INTERIOR) AND MORE OF IT THURSDAY AND FRIDAY TO THE EAST OF THE FIRST TROUGH. WILL NOT TREND UP POPS FOR SUNDAY SINCE IT MAY BE TOO SOON. THERE WILL BE AN ABSENCE OF ANY STRONG HIGH PRESSURE OVER SOUTH FLORIDA THROUGH THE NEXT WEEK SO MID LEVEL TEMPS WILL BE COOL ENOUGH FOR AT LEAST SCATTERED THUNDERSTORMS INTERIOR AND WEST. && .MARINE...WINDS WILL BE UNDER 15 KNOTS SO SEAS WILL BE MAINLY 3 FEET OR LESS. THIS WILL MAKE FOR GOOD BOATING WEATHER. && .FIRE WEATHER...MINIMUM RHS WILL MAINLY BE GREATER THAN 45 PERCENT EVERY AFTERNOON SO NO CONCERNS HERE. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 77 89 78 89 / 20 30 20 40 FORT LAUDERDALE 78 90 79 89 / 20 30 20 40 MIAMI 79 90 79 89 / 20 30 20 40 NAPLES 74 91 75 91 / 20 30 20 40 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && 18
Hazardous weather outlook, Jun 20, 5:18 AM EDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 518 AM EDT TUE JUN 20 2006 FLZ063-066>075-210930- GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN- WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD- BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN- MAINLAND MONROE- 518 AM EDT TUE JUN 20 2006 ...A FEW STRONG STORMS POSSIBLE INTERIOR AND GULF COAST THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: STRONG HEATING AND SEA BREEZE CONVERGENCE THIS AFTERNOON WILL ALLOW FOR THUNDERSTORM DEVELOPMENT ACROSS THE AREA, MOST NUMEROUS AND STRONGEST OVER INTERIOR SECTIONS OF SOUTH FLORIDA. THE STORMS WILL MOVE TOWARDS THE GULF COAST LATE IN THE AFTERNOON INTO THE EARLY EVENING HOURS. WIND: THE STRONGEST STORMS COULD CONTAIN GUSTY WINDS OF UP TO 50 MPH THIS AFTERNOON AND EVENING. HAIL: THE STRONGEST STORMS COULD CONTAIN HAIL UP TO DIME SIZE THIS AFTERNOON AND EVENING. FLOODING: A FEW STORMS WILL CONTAIN HEAVY DOWNPOURS WHICH COULD CAUSE MINOR FLOODING OF POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT THE AREA EACH DAY, FAVORING INTERIOR AND GULF COASTAL LOCATIONS EACH AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO. DG
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Miami, FL (KMFL), 12:00Z
6.5 hours before the tornado, 100 km from the path. June 20, 2006.
- Mixed-layer CAPE
- 2024 J/kg
- Mixed-layer CIN
- -9 J/kg
- Surface CAPE
- 1608 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.4 K/km
Miami, FL (KMFL), 00:00Z
5.5 hours after it, 100 km from the path. June 21, 2006.
- Mixed-layer CAPE
- 859 J/kg
- Mixed-layer CIN
- -39 J/kg
- Surface CAPE
- 1486 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.8 K/km
The surface observations
West Palm Beach (DJT), 62 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 16:53 UTC | 89 | 73 | 90° 10 kt | 1017.9 | ||
| 17:53 UTC | 88 | 73 | 120° 12 kt | 15 | 1017.3 | |
| 18:53 UTC | 87 | 73 | 120° 9 kt | 1017.3 | ||
| 19:53 UTC | 89 | 73 | 90° 11 kt | 1016.6 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Miami radar (KAMX), 117 km away, was scanning. The volume nearest the touchdown began at 18:27 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:28 UTC | TORNADO | 2 S South Bay | Palm Beach, FL | TORNADO OF UNKNOWN INTENSITY SPOTTED BY LAW ENFORCEMENT IN A FIELD AROUND THE 800 BLOCK OF US 27 BETWEEN SOUTH BAY AND BELLE GLADE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of June 20, 2006
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.